You probably know that there are factors that can increase your risk of developing hearing loss: aging, genetics, illness, infection, physical injury and noise exposure. But did you know that there are medications—some available without a prescription—that can harm your hearing? According to the American Speech-Language-Hearing Association (ASHA) there are more than 200 medications that have been identified as ototoxic, or toxic to the ear.
Over-the-counter products including aspirin and other pain relievers have been linked to hearing loss and tinnitus. Caffeine, nicotine and alcohol are also thought to be ototoxic in large quantities.
Common symptoms of ototoxicity include hearing loss, vertigo and tinnitus. Symptoms can develop immediately or occur weeks following exposure and can sometimes improve once dosing has tapered off or treatment ends. Young children, even unborn children in utero, and the elderly are the most susceptible. Individuals with sensorineural hearing loss are more likely to have adverse reactions to ototoxic medications.
Tinnitus is often the first indication that damage to the auditory system has occurred. Additional symptoms related to hearing loss include hyperacusis (oversensitivity to sound), and feelings of fullness or fluctuations in hearing. Exposure to ototoxic medications can also harm the vestibular system, the most common side effect being dizziness. Another early sign of vestibular injury can be abnormal eye movements that occur with head movement, most commonly during position changes.
If you are prescribed an ototoxic medication, your physician should closely monitor your dosing to minimize potential risks. In most cases, audiologic monitoring will be done prior to your treatment to create a baseline and continued at regular intervals throughout your treatment to monitor changes. Audiologic monitoring is often common during chemotherapy treatment. Ototoxic medications are prescribed when the benefit outweighs the risk.
You can learn more about ototoxicity on ASHA’s website. If you have any questions about one of your prescriptions, be sure to discuss the risks and benefits with your physician.